Rhode Island, 2014

Flash Flooding and Flood in Rhode Island, March 30, 2014

March 30, 2014 · NWS BOX · 3 events in 2 counties and zones

A stacked low pressure system passed south and east of southern New England bringing widespread rainfall to much of the region. This system was anomalously moist with precipitable waters two to three standard deviations above normal for late March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A stacked low pressure system passed south and east of southern New England bringing widespread rainfall to much of the region. This system was anomalously moist with precipitable waters two to three standard deviations above normal for late March. Anywhere from two to five inches of rain fell across southern New England with the highest amounts falling along the south coast of Rhode Island and Massachusetts. This resulted in flash flooding across much of this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 30, 6:04 AM EST, 40 minutes earlier.

Area forecast discussion, Mar 30, 6:04 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
704 AM EDT SUN MAR 30 2014

.SYNOPSIS...
HEAVY RAIN ENDS THIS MORNING FROM WEST TO EAST ACROSS SOUTHERN NEW
ENGLAND AND IS REPLACED BY LIGHT RAIN/DRIZZLE FOR THE REMAINDER OF
THE DAY. A NEW AREA OF RAIN OVERSPREADS THE REGION TONIGHT WITH A
WINTRY MIX WELL INLAND...AS A COASTAL LOW DRAWS COLDER AIR INTO THIS
REGION. LIGHT RAIN...POSSIBLY MIXED WITH SNOW AND SLEET IS POSSIBLE
ALL AREAS MONDAY...THEN DRY AND MILDER WEATHER IS EXPECTED TUE
THRU THU.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM UPDATE...MADE ONLY MINOR UPDATES TO THE GRIDS TO GET THE
LATEST TRENDS IN. FORECAST CONTINUES TO BE ON TRACK WITH HEAVIER
RAIN MOVING THROUGH CT...RI...AND SE MA CURRENTLY. DRY SLOT IN
EASTERN NEW YORK STATE AND SLOWLY EDGING INTO WESTERN
MASSACHUSETTS AND CONNECTICUT THIS MORNING.

RAINFALL...

WARM CONVEYOR BELT RAINS REMAIN PROGRESSIVE WITH BACK EDGE OF PRECIP
FLYING ACROSS THE CT RVR VLY AT 4 AM. NOT OUT OF THE WOODS YET AS
CONVECTION/SHOWERS FIRING ON NOSE OF DRY SLOT ALONG AND OFF NJ
COAST...MOVING NNE INTO LONG ISLAND. THIS ACTIVITY WILL MOVE INTO
CT/RI AND MA THRU 12Z. GIVEN HOW PROGRESSIVE SYSTEM IS ANY FLOODING
SHOULD BE MINOR AND SHORT LIVED. NEVERTHELESS FLOOD WATCH REMAIN IN
EFFECT.

THEREAFTER DRY SLOT OVERSPREADS ALL OF SOUTHERN NEW ENGLAND. THIS
WILL RESULT IN STEADY RAINS TRANSITIONING TO LIGHT RAIN/DRIZZLE FROM
LATE MORNING INTO THE AFTERNOON.

TEMPERATURES...

GOOD MODEL AGREEMENT THAT WARM SECTOR BRIEFLY LIFTS NORTHWARD INTO
RI AND SOUTHEAST MA TODAY...YIELDING TEMPS IN THE L50S. ELSEWHERE
COOLER NE FLOW WILL RESULT IN TEMPS IN THE 40S.

WIND...

STRONG LOW LEVEL JET MOVES ACROSS CAPE COD AND THE ISLANDS THIS
MORNING. BUT MODEL SOUNDINGS CONTINUE TO SHOW LOW LEVEL INVERSION
SUFFICIENT TO PRECLUDE STRONGER WINDS ALOFT FROM MAKING IT TO THE
SURFACE. THUS NO WIND HEADLINES AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
*** RAIN TRANSITIONS TO FREEZING RAIN/SLEET AND SNOW TONIGHT AND
  MONDAY ACROSS WESTERN MA INTO SOUTHWEST NH ***

MODELS IN GOOD AGREEMENT ON OCCLUDED LOW MOVING SOUTH OF NEW ENGLAND
TONIGHT AND MONDAY WITH COLDER AIR DRAINING SOUTHWARD INTO THE
NORTHWEST QUADRANT OF THE PRECIP SHIELD. INITIALLY THE COLD AIR IS
SHALLOW TO SUPPORT FREEZING RAIN ACROSS WESTERN MA AND SOUTHWEST NH.
HOWEVER BY EARLY MON COLD AIR WILL BECOME DEEP ENOUGH TO YIELD A
WINTRY MIX OF SNOW AND SLEET...POSSIBLY TRANSITIONING ALL THE WAY TO
THE COASTLINE!

RAINFALL...

DRY SLOT INITIALLY OVER SOUTHERN NEW ENGLAND EARLY THIS EVENING.
HOWEVER DEEPER MOISTURE FORMING THE COMMA HEAD/TROWAL PIVOTS SLOWLY
EASTWARD INTO WESTERN CT/MA AND SOUTHWEST NH. THEREFORE LIGHT
RAIN/DRIZZLE WILL GIVE WAY TO STEADIER AND SOMEWHAT HEAVIER RAINS.
FARTHER EAST ACROSS RI AND EASTERN MA STEADIER RAINS WILL HOLD OFF
UNTIL LATER SUN NGT OR MON AM.

ICE POTENTIAL...

GOOD MODEL AGREEMENT ON COLDER AIR DRAINING SOUTHWARD INTO WESTERN
MA AND SOUTHWEST NH. INITIALLY COLD AIR IS SHALLOW AND SUPPORTS
FREEZING RAIN PER 2 METER TEMPS AND MODEL SOUNDINGS. HOWEVER AS THE
NIGHT PROGRESSES THE COLD AIR SLOWLY BECOMES DEEPER TO SUPPORT SLEET
AND SNOW TOWARD MON MORNING. GIVEN THE GOOD MODEL AGREEMENT WE HAVE
ABOVE AVERAGE CONFIDENCE ON A PERIOD OF FREEZING RAIN FOLLOWED BY
SLEET AND SNOW. ICE ACCRETION OF 0.05 TO 0.15 INCHES IS POSSIBLE
BEFORE THE CHANGEOVER TO SLEET AND SNOW. THUS WILL ISSUE A WINTRY
WEATHER ADVISORY TO INCREASE PUBLIC AWARENESS ON SLIPPERY TRAVEL
LATER TONIGHT INTO MON MORNING. IN FACT MIXED PRECIP MAY MAKE IT ALL
THE WAY TO THE COASTLINE MON. HOWEVER LITTLE IF ANY ACCUMULATION
EXPECTED.

WIND...

NE WINDS INCREASE TONIGHT AND MONDAY BUT MODEL SOUNDINGS SUGGEST
GUST POTENTIAL CAPPED AT 35 KT/40 MPH. STRONGER WINDS POSSIBLE MON
NIGHT. MAY NEED A WIND ADVISORY MON NGT IF LATER MODEL RUNS TREND IN
THIS DIRECTION.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...
* MORE SEASONABLE TEMPS EXPECTED THROUGH THE LONG TERM
* DRY WEATHER EXPECTED TUESDAY THROUGH THE MIDDLE OF THE WEEK
* UNSETTLED WEATHER RETURNS TOWARDS THE END OF THE WEEK

MODELS ARE IN DECENT AGREEMENT THROUGH MUCH OF THE LONG TERM. A MID
LEVEL RIDGE BUILDS OVER SOUTHERN NEW ENGLAND THROUGH THE MIDDLE OF
THE WEEK RESULTING IN MOSTLY DRY WEATHER OVER SOUTHERN NEW ENGLAND.
LOW PRESSURE MOVING THROUGH QUEBEC MAY BRING A COLD FRONT THROUGH
SOUTHERN NEW ENGLAND DURING THIS TIME.  THERE ARE SOME DISCREPANCIES
ON THE TIMING OF THIS AS WELL AS THE STRENGTH OF THE COLD FRONT AND
MOISTURE ASSOCIATED WITH IT.  LATE IN THE WEEK...A TRIPLE POINT LOW
LOOKS TO DEVELOP IN THE MID-ATLANTIC FROM A WEAKENING LOW MOVING
THROUGH THE GREAT LAKES AND INTO QUEBEC.  THE TRIPLE POINT LOW THEN
MOVES NORTHEASTWARD TOWARDS SOUTHERN NEW ENGLAND...BRINGING
WIDESPREAD PRECIPITATION TO THE REGION. AT THIS POINT...EXPECT
THIS TO BE MAINLY RAIN.

MONDAY NIGHT...PRECIP MOVES SLOWLY OFFSHORE AS LOW PRESSURE PULLS
AWAY FROM THE REGION.  PRECIP LINGERS ON THE CAPE AND ISLANDS
THROUGH THE NIGHT.

TUESDAY THROUGH THURSDAY...A MID LEVEL RIDGE BUILDS OVER THE
NORTHEAST WITH A HIGH LIKELIHOOD OF DRY WEATHER AND SEASONABLE
TEMPERATURES.  LOW PRESSURE MOVING THROUGH QUEBEC MAY BRING A COLD
FRONT THROUGH THE REGION SOMETIME TUESDAY NIGHT INTO WEDNESDAY.
THIS COULD RESULT IN A FEW SCATTERED SHOWERS.

FRIDAY AND BEYOND...WEAKENING LOW PRESSURE MOVES THROUGH THE GREAT
LAKES INTO QUEBEC WHILE A SECONDARY LOW DEVELOPS IN THE MID-
ATLANTIC.  THERE IS INHERENT UNCERTAINTY AT THIS TIME FRAME...BUT
ALL THE MODELS ARE AT LEAST HINTING AT THIS OCCURRING.  THE
SECONDARY LOW DEEPENS AND THEN MOVES NORTHEASTWARD TOWARDS SOUTHERN
NEW ENGLAND.  THIS WILL BRING WIDESPREAD PRECIPITATION TO THE
REGION...LIKELY IN THE FORM OF RAIN.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...HEAVY RAIN BECOMES LIGHTER AROUND 13Z WESTERN MA/NH AND
15Z EASTERN MA/RI. IFR/LIFR CONDITIONS PERSIST. SE WINDS ALONG
THE SOUTH COAST...NE ELSEWHERE. STRONG SOUTH-SOUTHEAST JET MOVES
ACROSS CAPE COD AND ISLANDS AROUND 12Z YIELDING LLWS 09Z-15Z. HIGH
FORECAST CONFIDENCE.

TONIGHT...FREEZING RAIN WESTERN MA AND SOUTHWEST NH WITH
SIGNIFICANT ICING POSSIBLE. KORH AND KMHT LIKELY SOME IMPACT.
ELSEWHERE ALL RAIN EXPECTED AND MAINLY LIGHT. IFR/LIFR LIKELY. NE
WINDS ALL TERMINALS AND GUSTY ALONG THE COAST. MODERATE TO HIGH
FORECAST CONFIDENCE.

MONDAY...LIGHT PRECIP TRANSITIONING TO SLEET AND/OR LIGHT SNOW
ALL TERMINALS BUT IMPROVING WESTERN CT/MA WITH DRYING TREND
DURING THE AFTERNOON. IFR IMPROVES TO VFR WEST LATE IN THE DAY AND
TO MVFR EASTERN MA. MODERATE FORECAST CONFIDENCE.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF. LOW RISK OF A FEW HOURS
OF FZRA TONIGHT INTO MON AM.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT...MODERATE CONFIDENCE. AREAS OF MVFR CIGS/VSBYS IN
LINGERING WINTRY WEATHER.

TUESDAY THROUGH THURSDAY...MODERATE TO HIGH CONFIDENCE.  MAINLY VFR.
LOW PROBABILITY OF BRIEF MVFR CONDITIONS IN SHOWERS TUE NIGHT INTO
WED.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...

SOUTHEAST WINDS UP TO 30 KT ACROSS THE WATERS OF CAPE COD AND THE
ISLANDS...THEN DIMINISHING AFTER 15Z. ELSEWHERE NORTHEAST WINDS 15-
25 KT. VSBY REDUCED IN HEAVY RAIN THIS MORNING...THEN DRIZZLE AND
FOG THIS AFTERNOON. ROUGH SEAS.

TONIGHT...

NE WINDS 20-30 KT ALL WATERS. VSBY REDUCED IN RAIN AND FOG. ROUGH
SEAS CONTINUE.

MON...

NE WINDS 20-30KT WITH RAIN POSSIBLY MIXING WITH SLEET AND SNOW
ESPECIALLY NORTHERN WATERS. ROUGH SEAS CONTINUE.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT...LOW TO MODERATE CONFIDENCE. NORTHERLY GALES EXPECTED
AS LOW PRESSURE MOVES EAST TOWARDS THE MARITIMES.  10 TO 15 FOOT
SEAS ON THE EASTERN WATERS WILL SLOWLY DIMINISH. VISIBILITIES WILL
LIKELY BE LIMITED AT TIMES IN RAIN.

TUESDAY THROUGH THURSDAY...MODERATE CONFIDENCE. WINDS AND SEAS
SLOWLY DIMINISH AS WEAK HIGH PRESSURE BEGINS TO BUILD OVER THE
WATERS. SMALL CRAFT ADVISORIES WILL LIKELY STILL BE NEEDED TUESDAY
FOR WINDS AND SEAS AND WEDNESDAY INTO THURSDAY FOR SEAS ABOVE 5
FEET.

&&

.HYDROLOGY...
GOOD MODEL AGREEMENT ON A WIDESPREAD 1-2 INCHES RAINFALL THRU THIS
MORNING WITH ISOLATED AMOUNTS UP TO 3 INCHES POSSIBLE. GIVEN HEAVY
RAIN IS FAIRLY PROGRESSIVE AND COOL TEMPS WILL PRECLUDE WATER
RELEASE FROM SNOWPACK WELL INLAND NOT EXPECTING WIDESPREAD FLOODING.
ANY FLOODING SHOULD BE SHORT LIVED AND CONFINED TO THE FLASHY SMALL
RIVERS AND STREAMS...ALONG WITH THE TYPICAL URBAN/POOR DRAINAGE
FLOODING. HEAVY RAIN THIS MORNING TRANSITIONS TO LIGHTER RAINS/
DRIZZLE LATER THIS MORNING AND AFTERNOON.

STEADIER AND SOMEWHAT HEAVIER RAINS ENTER WESTERN CT/MA AND
SOUTHWEST NH TONIGHT...HOWEVER PTYPE WILL BE RAIN CHANGING TO
FREEZING RAIN AND THEN SLEET AND SNOW TOWARD MONDAY MORNING. THIS
COMBINED WITH COLDER TEMPS WILL REDUCE THE RISK FOR FLOODING. AS A
RESULT WE TRIMMED THE END TIME OF THE FLOOD WATCH TO 8 PM THIS
EVENING.

FOR RIVER FORECAST POINTS THAT ARE BEING MONITORED...GO TO
HTTP:/WATER.WEATHER.GOV/AHPS2/FORECASTS.PHP?WFO=BOX. LOCATIONS OF
CONCERN ARE THOSE FORECAST TO GO TO ACTION STAGE OR HIGHER.  NOTE
THAT THE FORECASTS GO OUT 72 HOURS...AND IN SOME INSTANCES THE
GAUGES ARE FORECAST TO BE CLIMBING THROUGH THE END OF THE FORECAST
PERIOD. AS MENTIONED...AT THIS TIME MINOR FLOODING IS EXPECTED TO BE
THE THREAT ON THE LARGER RIVERS.

WHILE REPORTS FROM OFFICIALS ACROSS THE INTERIOR INDICATE RIVER
ICE HAS DECREASED IN COVERAGE AND THICKNESS OVER THE PAST TWO
WEEKS...THERE ARE STILL INDICATIONS THAT SOME RIVERS AND STREAMS
IN SOUTHWEST NEW HAMPSHIRE AND FAR NORTHWEST MASSACHUSETTS HAVE
SUFFICIENT ICE TO WARRANT A LOW RISK OF ICE JAMS AND ICE JAM
RELATED FLOODING.

&&

.TIDES/COASTAL FLOODING...
SOUTH COAST/RI/SOUTH COASTAL MA...

VERY MARGINAL RISK FOR MINOR COASTAL FLOODING WITH THIS MORNING/S
HIGH TIDE. EXPECTING A STORM SURGE AROUND 1 FT COUPLED WITH MODEST
WAVE ACTION. ESTOFS 06 HR FORECAST VERIFYING NICELY SO FOLLOWED
THIS GUIDANCE CLOSELY. ONLY THE MOST VULNERABLE LOCATIONS ARE AT RISK.

EASTERN MA COASTLINE...

HIGH ASTRO TIDES COMBINE WITH LONG DURATION ONSHORE FLOW WILL RESULT
IN A MODERATE RISK OF MINOR COASTAL FLOODING AND A LOW RISK OF
MODERATE FLOODING. IN ADDITION...LONG DURATION OF ONSHORE FLOW
IMPACTING MULTIPLE TIDE CYCLES WILL LIKELY RESULT IN AT LEAST MINOR
BEACH EROSION AND POSSIBLY MODERATE. TIDE CYCLES OF INTEREST ARE THE
MIDDAY AND MIDNIGHT TIDES. EXPECTING ABOUT A 1 FT SURGE COUPLED WITH
5-8 FT SEAS OFFSHORE AT MIDDAY AND THEN 7 T0 9 FT FOR THE MIDNIGHT
TIDE CYCLE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVENING FOR CTZ002>004.
MA...FLOOD WATCH THROUGH THIS EVENING FOR MAZ002>006-008>012-026.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 10 AM EDT
     MONDAY FOR MAZ002>004-008-009-026.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     MAZ007-015-016-019.
     COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 3 AM EDT
     MONDAY FOR MAZ007-015-016-019.
     COASTAL FLOOD ADVISORY UNTIL 9 AM EDT THIS MORNING FOR MAZ020.
NH...FLOOD WATCH THROUGH THIS EVENING FOR NHZ011-012-015.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 10 AM EDT
     MONDAY FOR NHZ011-015.
RI...FLOOD WATCH THROUGH THIS EVENING FOR RIZ001.
     COASTAL FLOOD ADVISORY UNTIL 9 AM EDT THIS MORNING FOR RIZ002-
     004-005-007.
MARINE...GALE WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT FOR
     ANZ231>235-237-254>256.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ235-237-
     254>256.
     GALE WATCH FROM 6 PM EDT THIS EVENING THROUGH LATE MONDAY
     NIGHT FOR ANZ250-251.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ250-
     251.

&&

SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA/RLG
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...NOCERA/RLG
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 30, 3:20 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
420 AM EDT SUN MAR 30 2014

MAZ002>004-008-009-026-310830-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
420 AM EDT SUN MAR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ005-006-010>012-RIZ001-310830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI-
420 AM EDT SUN MAR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-015-016-019-310830-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
420 AM EDT SUN MAR 30 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM
EDT THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST COASTAL MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A MODERATE PROBABILITY OF A WIDESPREAD 2 TO 3 INCHES OF
RAIN THROUGH MONDAY MORNING. THIS IS LIKELY TO RESULT IN URBAN
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-RIZ002-004-005-007-310830-
SOUTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-
BRISTOL RI-NEWPORT RI-
420 AM EDT SUN MAR 30 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A MODERATE PROBABILITY OF A WIDESPREAD 2 TO 3 INCHES OF
RAIN THROUGH MONDAY MORNING. THIS IS LIKELY TO RESULT IN URBAN
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ013-014-017-018-021>024-RIZ003-006-008-310830-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-WASHINGTON RI-BLOCK ISLAND RI-
420 AM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE PROBABILITY OF A WIDESPREAD 2 TO 3 INCHES OF
RAIN THROUGH MONDAY MORNING. THIS IS LIKELY TO RESULT IN URBAN
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ011-015-310830-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
420 AM EDT SUN MAR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ012-310830-
EASTERN HILLSBOROUGH NH-
420 AM EDT SUN MAR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-254>256-310830-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
420 AM EDT SUN MAR 30 2014

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-251-310830-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
420 AM EDT SUN MAR 30 2014

...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE MONDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-310830-
BOSTON HARBOR-NARRAGANSETT BAY-
420 AM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The Boston radar (KBOX), 30 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bristol

When
March 30, 6:44 AM EST to 10:05 AM EST
Where
Bristol County, 1.01 mi ESE of Coggeshall to 2.39 mi S of Bristol
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.696, -71.211

Three to five inches of rain fell across Bristol County. This resulted in flash flooding across most of the county. In Bristol, Franklin, Chestnut, and James Streets were flooded. Route 114 near the Mount Hope Bridge and the Lobster Pot was closed due to flooding. Ward Street was flooded and closed. One house was evacuated at the end of the street. Several basements also were flooded. In Warren, Main Street was flooded with 4 inches of water and Market Street was flooded with 6-8 inches of water. Homestead Avenue was flooded with three feet of water. Long Wharf Drive and Columbus Street were flooded with one foot of water.

Flash Flood, Washington

When
March 30, 6:45 AM EST to 9:47 AM EST
Where
Washington County, 1.25 mi WSW of Ashaway to 1.12 mi WNW of Avondale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.413, -71.822

Four to five inches of rain fell across portions of Washington County. This resulted in flash flooding in Westerly. Canal Street was flooded. Spring Brook overflowed its banks in the White Rock section of Westerly. Water overflowed four to five yards nearing the foundations of those houses. The Pawcatuck River also overflowed its banks in the White Rock section of town. White Rock Road had 2-3 inches of flowing water over the road near a soccer field entrance.

Flood, Washington

When
March 30, 9:47 AM EST to 2:00 PM EST
Where
Washington County, Exeter to 0.2 mi WSW of Allenton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.570, -71.530

A significant portion of Peacedale Village in South Kingstown was flooded and culverts were beyond full. Low buildings were being sandbagged to protect them. In Exeter, Route 102 north of Route 2 was flooded with over a foot of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2014Every state in 2014This day in weather historyWarnings in Rhode Island, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507093, 507116, 507169.